Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Honolulu, HI

March 2, 2020Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 2, 2020, 11:02 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2020, 11:02 PM HST (09:02 UTC)
Expired
Mar 3, 2020, 2:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGHW50 PHFO 030902
FFWHFO
HIC009-031200-
/O.NEW.PHFO.FF.W.0006.200303T0902Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1102 PM HST Mon Mar 2 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 200 AM HST.

* At 1058 PM HST, radar indicated an area of nearly stationary heavy 
  rainfall from Hana to Kipahulu and Oheo Gulch. Rain was falling at 
  a rate of 1 to 2 inches per hour for the past four hours. Total 
  rainfall amounts over the area based on radar range from 3 to 6 
  inches. Flash flooding with rock and mud slides are imminent or 
  already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  The Hana Highway between Hana and Kipahulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 200 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
      2081 15606 2080 15601 2078 15599 2073 15599

FLASH FLOOD...RADAR INDICATED

$$

RCB
2 follow-up statements
947 
WGHW70 PHFO 031026
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1226 AM HST Tue Mar 3 2020

HIC009-031200-
/O.CON.PHFO.FF.W.0006.000000T0000Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
1226 AM HST Tue Mar 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM HST FOR
MAUI IN MAUI COUNTY...

At 1215 AM HST, radar indicated an area of nearly stationary heavy 
rainfall continues to develop over East Maui affecting the Hana 
Highway from Hana to Kipahulu and Oheo Gulch. Rain was falling at a 
rate of 1 to 2 inches per hour over this area for the past six 
hours. Flash flooding with rock and mud slides are imminent or 
already occurring.

Maui Police Department reports water flowing over the Hana Highway 
and the road is closed near Waikoloa due to flooding.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
      2081 15606 2080 15601 2078 15599 2073 15599

FLASH FLOOD...RADAR INDICATED

$$

RCB
370 
WGHW70 PHFO 031154
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
154 AM HST Tue Mar 3 2020

HIC009-031200-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
154 AM HST Tue Mar 3 2020

...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY WILL EXPIRE AT 200
AM HST...

The heavy rain has diminished over East Maui this morning. Expect 
continued elevated water levels in local area streams for the next 
several hours. 

LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
      2081 15606 2080 15601 2078 15599 2073 15599

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 8:43 PM HST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 2, 8:43 PM HST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
843 PM HST Mon Mar 2 2020

.SYNOPSIS...
Trade wind speeds will decrease through Wednesday as the high
pressure system far north to northeast of the state slowly
weakens. An upper level low just north of the islands will
continue to weaken and drift northward away from the state.
Overnight shower activity will trend lower on Tuesday and
Wednesday. Trade winds will increase once again on Thursday,
becoming breezy to locally windy on Friday and Saturday as another
strong high pressure system builds in far north of the island
chain.

&&

.DISCUSSION...
Several fairly active and slow moving shower bands are developing
over Maui and Oahu this evening. The weakening cold core low aloft
and a low level trough passing south of the state will keep
moderate instability over the islands through Tuesday morning.
Slow moving moderate to heavy showers are producing rapid rises of
water levels in some local areas streams for both islands this
evening. A slight update was made to the forecast this evening to
add isolated thunderstorms to all islands in Maui County.

Tuesday and Wednesday, the high pressure center far north to
northeast of the state will weaken enough to cause wind speeds to
drop back down to more moderate levels. Wind speeds will be light
enough for pocket areas of sea breezes along western and leeward
slopes that are typically sheltered from the trade wind flow.
Weather conditions will trend drier with more isolated to
scattered showers favoring windward and mountain slopes with the
highest coverage in this range forecast during the overnight to
early morning hours.

Thursday through Saturday, another high pressure system builds in
far north of the Hawaiian Islands with trade wind speeds
increasing into the moderate to breezy range on Thursday. Breezy
to locally windy trade winds are forecast from Friday into the
weekend.

Long range forecast guidance shows shower trends trending back
down into the isolated to scattered range just in time for the
first half of next week.

&&

.AVIATION...
An upper level low over the islands will continue to
weaken through Tuesday. This process will allow for a more stable
air mass to build across over the area. A weak north to south
oriented surface trough now near Oahu, will be moving west 10 kt
overnight. It is slated to be just west of Kauai by Tuesday
afternoon. This trough has caused the trade winds to weaken
substantially this evening, especially areas in the vicinity of
the trough. AIRMET Tango for low level turb will be taken a second
look, and could be lowered for the 10z package.

Spotty, locally heavy showers with tops to as high at 30k feet
continues across most islands this evening, particularly over the
windward and mountain areas. This has lead to AIRMET Sierra,
mountain obscuration above 25 hundred feet, for most of the
smaller islands. The scattered heavy showers now occurring over
the low lands of Hilo, Puna districts is being monitored closely
for potential AIRMET Sierra. Except for Kauai, the showers should
be diminishing in the next couple of hours, as the surface trough
heads westward. This will result in the lowering of AIRMET
Sierra for some of the islands.

&&

.MARINE...
A strong surface high will remain centered well northeast of the
islands through the first half of the work week, while a weak
surface trough shifts eastward just to the north of the state.
This will keep the tightest pressure gradient, and strongest
winds, north of the coastal waters. The trades will trend downward
tonight, with moderate to locally breezy trades expected in most
areas Tuesday through Wednesday night. The weak surface trough
will dissipate Thursday, while a new strong surface high builds to
the north of the island chain. This will result in strengthening
trade winds during the latter half of the work week, with strong
to near-gale force trades expected Friday through the weekend.

A Small Craft Advisory (SCA) remains in effect for all waters
through tonight. Winds and seas will trend downward tonight
through mid week, with some marine zones dropping out of the SCA.
Other marine zones exposed to lingering trade wind swell will
likely hold onto SCA level seas through Tuesday and possibly into
Tuesday night. Conditions should fall below SCA thresholds across
the entire marine area Wednesday and Wednesday night. Winds and
seas will then trend up Thursday, with SCAs likely being required
for most, if not all waters, by Friday and continuing through the
weekend.

The persistent strong trade winds over and upstream of the
islands will keep advisory level surf in place along east facing
shores through at least Tuesday, and possibly right through mid
week. East shore surf will trend downward Wednesday night and
Thursday, before rising back close to advisory levels once again
Friday night into the weekend.

Surf along north and west facing shores will remain very small
through the work week, although some wrap from trade wind swell
is expected through Tuesday. Small northwest and north swells may
give surf a boost along north and west facing shores this weekend
into early next week. Surf along south facing shores will remain
small with mainly background south and southwesterly swells moving
through.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Tuesday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Tuesday for Oahu Leeward
Waters-Maui County Leeward Waters-Maalaea Bay.

&&

DISCUSSION...Bohlin
AVIATION...Lau
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 2, 6:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 2, 6:55 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 2, 9:47 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 2, 10:25 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 3, 1:29 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 3, 3:58 AM HSTAreal Flood AdvisoryHFOHawaii9 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.